You are here:

Birth Control/Birth control


Hi! I have been taking birth control for about 5 years now with no complications. About 5 weeks ago, after my last period I was supposed to renew my birth control prescription. My doctor never faxed it over to my pharmacy so I did not start my new pack on the Sunday (after my last period). Instead I started it two Sundays after! Two weeks into my new pack I got my period. I am getting awful cramps and it has lasted about 5 days now. Is that normal? Will I be getting another period in two weeks once my pack is finished? I was thinking of not taking the rest of my pills and let my cycle regulate.  But am I okay to keep taking my pills?

When you start the pill 2 weeks late, it's not unusual that you'll get some bleeding during that first month, and sometimes it will be crampy.  It's unusual to have awful cramps though.  If you have much pain, it might be better to see your doctor to have it checked out.

Since the bleeding has gone on for 5 days, my recommendation would be to stop the pills for 4-7 days, let the period come, then re-start a new pack.  Most likely the bleeding will stop by the time you begin the new pack.  If you do this, you won't be protected until you have been on the new pack for 7 days, so I'd use backup during that time.

You could keep taking your pills, but I suspect that the bleeding and cramping will likely continue as long as you keep taking them.

Birth Control

All Answers

Answers by Expert:

Ask Experts


Norman Solberg


I am an OB-GYN physician. I can answer almost any question related to women's health.


35 years in an active OB-GYN practice.

Fellow, American College of Obstetrics and Gynecology

MD OB-GYN specialist

©2016 All rights reserved.